The AGA Journals Blog highlights the latest discoveries in gastroenterology and hepatology research.

Bradycardia After Sofosbuvir and Daclatasvir in 2 Patients Receiving Amiodarone

Share on facebook
Share on google
Share on twitter
Share on linkedin

Two patients receiving treatment with amiodarone developed bradycardia within 2 hours after taking sofosbuvir and daclatasvir  for hepatitis C, researchers report in the November issue of Gastroenterology. Patients treated with amiodarone should be continuously monitored within the first 48 hours after receiving these hepatitis C drugs, say the authors of the Brief Report.

Sofosbuvir and daclatasvir are direct-acting antiviral drugs used to treat chronic hepatitis C virus infection. In 2015, the Food and Drug Administration and European Medical Agency warned that bradycardia could occur when amiodarone was administered in combination with sofosbuvir, but no case reports had been published.

Sophie Renet et al describe 2 patients receiving amiodarone who developed extreme bradycardia within 2 hours after intake of sofosbuvir and daclatasvir. The first patient, a 61-year-old woman with chronic hepatitis C-related compensated cirrhosis, had a cardiac asystole 30 minutes after receiving sofosbuvir and daclatasvir. She received cardiopulmonary resuscitation and adrenaline, and was admitted to the intensive care unit. Amiodarone, sofosbuvir, and daclatasvir treatment were stopped; after 10 days, the patient had a normal cardiac evaluation and was discharged.

The second patient was a 50-year-old man with chronic hepatitis C and cirrhosis taking amiodarone and propranolol. Two hours after receiving sofosbuvir and daclatasvir, he had an extreme sinus node dysfunction (heart rate of 27 beats/min). He recovered sinus rhythm after intravenous administration of atropine and was transferred to the intensive care unit.

Amiodarone and propranolol were stopped, but the patient continued receiving sofosbuvir and daclatasvir for 3 days and sinus bradycardia was recorded each day, 2 hours after intake of these drugs. When he stopped taking the drugs, no bradycardia was observed.

The patient was rechallenged twice with sofosbuvir and daclatasvir, with electrocardiogram monitoring. Administration of sofosbuvir and daclatasvir on day 13 induced bradycardia 2 hours after intake. However, no bradycardia occurred following a rechallenge 8 weeks after the patient stopped taking amiodarone.  Therapy with sofosbuvir and daclatasvir resumed without further complications.

Why does this drug combination cause bradycardia? Renet et al explain that sofosbuvir, daclatasvir and amiodarone all interact with P-glycoprotein and cytochrome 3A4. Sofosbuvir, like many drugs, is partially cleared via the p-glycoprotein transporter system. Amiodarone inhibits this system, so patients taking amiodarone could have higher systemic levels of sofosbuvir.

Renet et al propose that patients taking amiodarone be continuously monitored within the first 48 hours after they receive sofosbuvir and daclatasvir. Pacemakers might be considered for certain patients who require treatment with sofosbuvir, daclatasvir, and amiodarone and experience significant bradycardia.

Related Posts Plugin for WordPress, Blogger...
Kristine Novak

Kristine Novak

Leave a Replay

About The Author:

Dr. Kristine Novak

Dr. Kristine Novak

Dr. Kristine Novak is a science writer and editor based in San Francisco. She has extensive experience covering gastroenterology, hepatology, immunology, oncology, clinical, and biotechnology research discoveries.

Top Posts:

Subscribe

We never use your email for anything other than The AGA Journals Blog.